What Causes Low Potassium? Here's Some Help

    What Causes Low Potassium? Here's Some Help

    Martin Alvarez

    Martin Alvarez
    Nutritionist/Dietitian Professional Guide

    Updated on 11/26/2022

    What Causes Low Potassium? Hypokalemia is when potassium levels in the blood are much lower than average. Potassium is a mineral that is essential for the correct functioning of the human body. It facilitates the movement of muscles, the intake of essential nutrients by cells, and the transmission of nerve impulses. It is of utmost significance for the cells that make up your heart. In addition, it prevents your blood pressure from rising to dangerously high levels.

    Causes

    potassium

    A wide variety of potential causes for low potassium levels. An excessive amount of potassium may pass through your body through your digestive tract, which is only a sign of a more serious issue in most cases. The following are the most prevalent causes of hypokalemia:

    • You vomit a lot
    • You are experiencing diarrhea.
    • It might be a problem with either your kidneys or your adrenal glands.
    • You often urinate because of the medicine you take (water pills or diuretics)
    • Hypokalemia is a condition that can develop from eating a diet deficient in potassium; however, it does not happen very often. In some instances, it can also be caused by other causes, such as:
    • Consuming an unsafe amount of alcohol
    • Extremely hot and sweaty
    • Folic acid insufficiency
    • Certain antibacterial medications
    • Continual use of laxatives over an extended time frame
    • Species of some kinds of tobacco
    • Some medicines for asthma

    Low Magnesium

    Low Magnesium

    Low potassium levels have been linked to several disorders, including the following:

    • The syndrome of Cushing
    • Gitelman syndrome
    • Liddle syndrome
    • Bartter syndrome
    • Fanconi syndrome
    • It is more common for women than males to suffer from hypokalemia.

    Symptoms

    You may not have any symptoms at all if your condition is very transitory or if your hypokalemia is only mild. When your potassium levels drop below a specific threshold, you may start to experience the following symptoms:

    • Weakness
    • Fatigue
    • Convulsions or twitching of the muscles
    • Constipation
    • Arrhythmia (abnormal cardiac rhythms) (abnormal heart rhythms)
    • Your kidneys are vulnerable to damage when you have hypokalemia. You may need to use the restroom more frequently, and you may also have feelings of thirst.
    • You may feel muscular difficulties during activity. In extreme circumstances, muscle weakening might result in paralysis and even death from respiratory failure.

    Diagnosis

    low

    If your doctor wants to determine whether or not you have hypokalemia, they will need to do a blood test. They will inquire about your past medical conditions and treatment. They will ask whether or not you have ever suffered from an ailment accompanied by either vomiting or diarrhea. They will inquire about any diseases you suffer from that could be the issue's root.

    If your doctor suspects you are losing potassium via your urine, they may ask you to submit a urine test.

    Your doctor will also examine your potassium levels because having low potassium levels can occasionally impact your blood pressure. If they suspect you have an arrhythmia, they may also want to do an electrocardiogram, often known as an EKG. It is one of the most significant side effects, and it may cause your physician to alter their approach to treating the issue.

    Treatment

    treatment

    Taking potassium supplements is one way to increase your potassium intake. The vast majority of medications may be consumed via the oral route, and it may be required in some circumstances to receive your potassium by an intravenous (IV) injection. Take, for instance:

    • If your potassium level is shallow
    • If consuming supplements do not cause an increase in your potassium levels,
    • If you have low potassium levels and irregular cardiac rhythms, you may need to consider
    • When another medical issue is the cause of your hypokalemia, your doctor will assist you in treating that disease as well. If using diuretics has caused you to have a low potassium level, they may take you off of them. In certain cases, this results in the disappearance of the ailment.

    Before you discontinue taking any medication, you should always consult with your primary care physician. In addition, consult with them prior to taking any potassium supplements. Because of this, you run the risk of developing hyperkalemia, which is characterized by an elevated potassium level in the blood.